Several medicines will not mix with alcohol. That combination is dangerous and can even become deadly.
Whether you’re taking prescription, over the counter medicines, or herbal remedies; don’t drink.
Senior citizens, especially, take medications every day, making this a special problem.
Before taking any medicine, ask your doctor or pharmacist if you can safely drink alcohol. Here are some examples of problems caused by mixing alcohol with some medicines:
- If you take aspirin and drink, your risk of stomach or intestinal bleeding is increased.
- When combined with alcohol, cold and allergy medications (the label will say “antihistamines”) may make you feel very sleepy.
- Alcohol used with large doses of acetaminophen, a common painkiller, may cause liver damage.
- Some medicines, such as cough syrups and laxatives, have high alcohol content. If you drink at the same time, your alcohol level will go up.
- Alcohol used with some sleeping pills, pain pills, or anxiety/anti-depression medicine can be deadly.
Medicines: Alcohols Don’t Mix
Mixing alcohol and medicines can be harmful. Alcohol, like some medicines, can make you sleepy, drowsy, or lightheaded. Drinking alcohol while taking medicines will only intensify these effects. In addition, combining alcohol with some medicines can lead to falls and serious injuries, especially among senior citizens.
You should be aware that many popular painkillers such as cough, cold, and allergy remedies, contain more than one ingredient that can react with alcohol. Ask your pharmacist if you have any questions about how alcohol might interact with a drug you are taking. For example, cough syrup and laxatives have some of the highest alcohol concentrations.
Senior Citizens Face Greatest Risk
Older people are at particularly high risk for harmful alcohol–medication interactions. Aging slows the body’s ability to break down alcohol, so it remains in a person’s system longer. Older people also are more likely to take a medication that interacts with alcohol—in fact, they often need to take more than one of these medications, daily.